Minnesota, 2012

Drought in Minnesota, December 1 to 31, 2012

December 1 to 31, 2012 · NWS FSD · 8 events in 8 counties and zones

Drought conditions continued over all of southwest Minnesota in December. the amount of excess over the low winter normals was not enough to relieve the dry conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought conditions continued over all of southwest Minnesota in December. Although precipitation was generally normal to above normal...the amount of excess over the low winter normals was not enough to relieve the dry conditions. The effects of the drought on farmers and ranchers continued, with the poor condition of winter wheat, and the low stock of winter feed for livestock. Hunting was also affected according to conservation officers, with low pheasant numbers, and disease in the deer population. There were few remaining water restrictions given the much lower water usage compared with the summer and fall, but the low soil moisture levels presented a bleak outlook for the next spring and summer without a very significant increase in precipitation over the winter. Drought was generally listed as continued severe to extreme for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 30, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CST FRI NOV 30 2012

.DISCUSSION...
MADE A FEW MODIFICATIONS TO THE GRIDS...MAINLY INCREASING CLOUD
COVER AND SLOWING THE FALL OF TEMPERATURES A BIT. SOUTHEAST WINDS
SHOULD REMAIN IN PLACE THROUGH THE NIGHT...MAYBE SLACKENING A BIT IN
CENTRAL SOUTH DAKOTA LATE BUT GENERALLY PRETTY MILD FLOW. INCREASED
LOWS A DEGREE OR TWO WITH EXPECTED CLOUD COVER AND WIND...OTHERWISE
NOT TOO MANY CONCERNS. INCREASING LOW LEVEL MOISTURE MAY BRING SOME
STRATUS AND FOG TO THE FAR SOUTHEAST CWA BUT SO FAR NOT MUCH
DEVELOPING UPSTREAM AND WITH FAIRLY DENSE CIRRUS MOVING OVERHEAD
ACROSS MUCH OF NEBRASKA INTO IOWA NOT ANTICIPATING WIDESPREAD LIFR
DEVELOPMENT...SO MVFR CEILINGS LIKE TO JUST SCRAPE BY THE
SOUTHEASTERN EDGE OF THE CWA. /08

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
MVFR FOG AND A FEW AREAS OF IFR WITH CEILINGS BELOW 1K FEET AND
VISIBILITIES 1-3SM LIKELY TO REMAIN STEADY THROUGH 14Z OR ABATE
SLOWLY FROM THE WEST. STRONG LOW LEVEL FLOW ABOVE THE SURFACE WILL
LIKELY KEEP CONDITIONS FROM GENERALLY WORSENING DURING THE REST OF
THE NIGHT. THE SAME STRENGTHENING LOW LEVEL FLOW SHOULD KEEP
GENERALLY VFR CONDITIONS OVER SOUTHEAST SD. KFSD AND KSUX TAF SITES
WILL BE ON THE EDGE AND COULD POSSIBLY DROP TO 5SM BUT WILL PROBABLY
KEEP OUT OF TAFS GIVEN INDICATIONS OF HOW STRONG THOSE WINDS JUST
ABOVE THE SURFACE ARE GETTING. AFTER 15Z CONDITIONS IN SOUTHWEST MN
AND NORTHWEST IA WILL IMPROVE TO VFR FROM THE WEST...THOUGH THE
SOUTHEAST CORNER OF THE AREA FROM SOUTH OF SPW TO SLB COULD SEE SOME
DEEPER AND LONGER LASTING STRATUS IN THE MORNING. WHATEVER LINGERS
INTO THE AFTERNOON IF ANYTHING SHOULD RAPIDLY IMPROVE AFTER 18Z WITH
APPROACH AND ARRIVAL OF SURFACE TROUGH.

&&

.PREV DISCUSSION.../ISSUED AT 405 PM CST/
FOR TONIGHT THROUGH TOMORROW...MAIN CONCERN WILL BE INCREASING
SOUTHERLY WINDS BRINGING HIGHER LOW LEVEL MOISTURE FROM THE SOUTH
AHEAD OF THE LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. THIS
SHOULD BRING IN STRATUS TO SOUTHEASTERN PARTS OF THE CWA BY TOMORROW
MORNING. FRONT MOVES THROUGH WESTERN CWA SATURDAY MORNING...GETTING
TO I29 CORRIDOR BY EARLY AFTERNOON...AND THEN THROUGH EASTERN AREAS
BY LATE AFTERNOON. THIS WILL SCOUR OUT LOW LEVEL MOISTURE AND CLOUDS
AS IT PASSES...AND USHER IN THE MUCH WARMER TEMPERATURES FOR THE
WEEKEND. /MG/

BIG STORY TO CLOSE OUT THE WEEKEND WILL BE THE RECORD OR NEAR RECORD
WARMTH EXPECTED ON SUNDAY. WILL BE FIGHTING OFF THE WEAK PUSH OF
COOLING WHICH WILL LOSE ITS PUNCH RIGHT ACROSS THE CWA ON SATURDAY
NIGHT. WEAK GRADIENT AND CLEARING SKIES GOOD INGREDIENTS TO HAVING
LOWS DIP A BIT COOLER THAN EXPECTED FOR MANY LOCATIONS...AND HEDGED
JUST A BIT DOWN...MAINLY FOR LOWER ELEVATION LOCATIONS. MAY END UP
WITH A BIT OF FOG/STRATUS ONCE AGAIN...BUT WITH SIGNATURES A BIT
MORE MARGINAL...WILL KEEP OUT FOR THE MOMENT.

RIDGING MOST PREVALENT ALOFT ON SUNDAY...WITH SOUTHERLY FLOW
EXPECTED TO STRENGTHEN. A FAIRLY STRONG CONSENSUS THAT CIRRUS
WOULD NOT BE A SIGNIFICANT CONCERN...MEANING SUNSHINE WILL BE ON
OUR SIDE. HOWEVER...TWO FAIRLY SIGNIFICANT THINGS WORKING AGAINST
GOING TOO WARM IN THIS LOW SUN ANGLE TIME OF THE YEAR...STRONG
PREEXISTING INVERSION...AND A MORE SOUTHERLY SURFACE COMPONENT.
THERMALLY...A STRONG MATCH TO THE EXTREME MAX TEMP CLIMATOLOGY
CENTERED ON DECEMBER 1...WHICH WOULD SAY MID 50S WOULD BE THE LOWER
BOUND. DID A BIT OF A NUDGE UPWARD...ESPECIALLY IN THE SOUTHERN AND
WESTERN CWA. STRONG GRADIENT CONTINUING SUNDAY NIGHT...AHEAD OF
TROUGH PUSHING ALONG THE INTERNATIONAL BORDER...WILL KEEP CONDITIONS
QUITE MILD OVERNIGHT...LIKELY REMAINING ABOVE THE NORMAL HIGHS FOR
THE DATE.

DYNAMICS STAY MAINLY NORTH OF THE AREA ON MONDAY WITH FRONTAL
BOUNDARY SWEEPING ACROSS THE AREA. DESPITE THE FAIRLY STRONG COOLING
BEHIND THE BOUNDARY...SHIFT TO WEST/NORTHWEST FLOW WILL MARK A MUCH
BETTER AND DEEPER MIXING DAY...WITH TEMPS IN THE 50S.

FOR THE EXTENDED RANGE /TUESDAY THROUGH FRIDAY/
COLDEST AIR BEHIND WAVE WILL REMAIN TO THE NORTH...BUT WEAKENING
COLD/NEUTRAL ADVECTION WILL OCCUR UNTIL GRADIENT WEAKENS TUESDAY
NIGHT. THERMAL GRADIENT WILL LIKELY END UP RIGHT ACROSS THE AREA...
WITH PERHAPS A 15 DEGREES MIXING POTENTIAL DIFFERENCE...EVEN
ENHANCED A BIT BY THE STABILITY NEAR BOUNDARY.  SHOULD BE ONCE AGAIN
OPEN TO A QUICK AND LARGER DROP THAN MOST GUIDANCE ON TUESDAY NIGHT.
PROGRESSIVE FLOW WILL ONCE AGAIN ALLOW A RAPID CHANGE...WITH STRONG
WARMING PUSH AND INCREASING GRADIENT LATER TUESDAY NIGHT WEST...AND
ACROSS THE WHOLE AREA WEDNESDAY. WHILE TEMPS NOT QUITE AS WARM AS
SUNDAY OFF SURFACE...STILL SHOULD AGAIN APPROACH 60 IN SOUTH CENTRAL
SOUTH DAKOTA...CLOSER TO WARM SURGE OFF THE HIGHER PLAINS...WITH
CIRRUS AGAIN LIKELY TO IMPACT POTENTIAL WARMING.

NEXT TROUGH PUSHING THROUGH THE ROCKIES WEDNESDAY NIGHT...WITH COLD
FRONT MOVING INTO THE CWA OVERNIGHT. OVERALL....DYNAMICS HAVE
TRENDED SOMEWHAT NORTHWARD...BUT STILL A FAIRLY GOOD MID LEVEL
FRONTOGENETIC ZONE PUSHING SOUTHEAST THROUGH THE AREA. THURSDAY...
AS LONG AS VIABLE PRECIP DOES DEVELOP...APPEARS TO BE THE TYPE OF
DAY WITH AN EARLY HIGH...WITH TEMPERATURES IMPACTED BY THE INCREASED
CLOUD COVER AND EVAPORATIVE EFFECTS. STARTED PRECIP AS LIGHT
RAIN...BUT COOLING LIKELY A BIT MORE EFFECTIVE AND MIXED WITH SNOW
LATE DAY...AND CHANGE BY EVENING. FRIDAY A MUCH COOLER DAY WITH
SOMEWHAT BLUSTERY NORTHERLY WINDS. MAY END UP HAVING TO TRIM A FEW
MORE DEGREES OF THE HIGHS...AS OVERALL PATTERN IS FAIRLY CONSISTENT.
/CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Nov 30, 5:08 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CST FRI NOV 30 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
508 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
PATCHY FOG WILL BE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY
MORNING TO THE EAST OF A LINE FROM SIOUX CITY TO WINDOM.
VISIBILITY COULD DROP TO A HALF MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL DEVELOP ON MONDAY AS A COLD FRONT
MOVES THROUGH THE AREA. NORTHWEST WINDS OF 20 TO 35 MPH WILL
COMBINE WITH AFTERNOON RELATIVE HUMIDITIES OF 25 TO 40 PERCENT TO
BRING POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Cottonwood

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cottonwood forecast zone
Reported by
Drought Monitor
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Jackson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Lyon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Murray

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Nobles

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nobles forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Pipestone

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pipestone forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

Drought, Rock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Long term dry soil conditions continued, despite normal to above normal precipitation, as the excess over the low winter normals was not enough to relieve the dry conditions. Aside from the effects on winter wheat and available winter livestock feed, hunting was hampered due to reduced pheasant population and disease in the deer population. The future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonally low water usage and need.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424595, 424596, 424597, 424598, 424599, 424600, 424601, 424602.